Alert archive / Virginia / Flash Flood Warnings in 2001
Flash Flood Warning 5, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jul 3, 2001, 4:15 PM EDT for Sullivan County, Tennessee; Washington County, City of Bristol, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 3, 2001, 4:15 PM EDT (20:15 UTC)
- Expired
- Jul 3, 2001, 7:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Sullivan County, TN, City of Bristol, VA, Washington County, VA
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -339 J/kg
- Mixed-layer LCL
- 508 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMRX 032019
FFWMRX
TNC163-VAC191-520-032315-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
415 PM EDT TUE JUL 3 2001
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SULLIVAN COUNTY IN EAST TENNESSEE
CITY OF BRISTOL IN SOUTHWEST VIRGINIA
WASHINGTON COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 715 PM EDT
* AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAIN MERGING ALONG THE TENNESSEE...
VIRGINIA STATE LINE NEAR BRISTOL. THE THUNDERSTORMS PRODUCING
THE FLASH FLOOD WAS NEARLY STATIONARY. RAIN RATES OF OVER TWO INCHES
PER HOUR ARE COMMON.
* LOCATIONS IN THE WARNING INCLUDE...
BRISTOL VA...BRISTOL TN...BLOUNTVILLE...HARR...ABINGDON...
DURING HEAVY RAINS...KEEP CHILDREN AWAY FROM STORM DRAINS...WATER
CATCHMENTS...AND WATERWAYS. SHALLOW...GENTLY FLOWING WATER CAN BECOME
A RAGING TORRENT IN A MATTER OF MINUTES.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
THIS WARNING REPLACES THE PREVIOUS URBAN AND SMALL STREAM ADVISORY.
$$
LAT...LON 3668 8229 3657 8228 3647 8254 3653 8201
3687 81851 follow-up statement
000 WGUS74 KMRX 032152 FFSMRX TNC163-VAC191-520-032315- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 551 PM EDT TUE JUL 3 2001 ...A FLASH FLOOD WARNING FOR WASHINGTON COUNTY VIRGINIA...CITY OF BRISTOL VIRGINIA...AND SULLIVAN COUNTY TENNESSEE CONTINUES IN EFFECT UNTIL 715 PM... MOST HEAVY RAIN SHOWERS HAVE STOPPED OVER THE AREA...BUT RUNOFF CONTINUES TO THREATEN LOW LYING AND FLOOD PRONE AREAS. IN ADDITION... A THUNDERSTORM OVER KINGSPORT WILL PRODUCE UP TO AN INCH OF RAIN ON THAT CITY. RESIDENCES HAVE BEEN FLOODED IN BRISTOL VIRGINIA AND TENNESSEE. ROADS HAVE BECOME IMPASSABLE AND SMALL STREAMS HAVE EXCEEDED THEIR BANKS. THE SITUATION IS STILL POTENTIALLY DANGEROUS. DO NOT DRIVE INTO FLOODED ROADS. DO NOT ALLOW CHILDREN TO PLAY NEAR SWOLLEN DITCHES AND TILES. $$ BB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 3:39 PM EDT, 36 minutes earlier.
Area forecast discussion, Jul 3, 3:39 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 339 PM EDT TUE JUL 3 2001 ONGOING CONVECTIVE PRECIPITATION (MAINLY IN THE SOUTHERN FORECAST AREA)...ALONG A SURFACE-BASED CONVERGENCE AXIS WITH MODERATE INSTABILITY...IS LARGELY DIURNALLY BASED AND WILL CONTINUE INTO THIS EVENING. AND...WILL MENTION ISOLATED SEVERE STORM POTENTIAL IN THE SOUTHERN MOUNTAINS THIS EVENING. MEANWHILE...A STRONG MID AND UPPER LVL S/W WILL PROPAGATE SOUTHEAST TONIGHT FROM OVER THE OHIO VALLEY...AND MAINTAIN A THUNDERSTORM COMPLEX AS IT MOVES INTO MARGINAL TO MODERATE INSTABILITY IN THE NORTHERN FORECAST AREA AFTER MIDNIGHT. MESO-ETA HANDLING THIS WEATHER SCENARIO BEST...AND WILL ADVERTISE A LIKELY POP IN THE NORTH/ NORTHEAST FORECAST AREA LATE TONIGHT AND EARLY TUESDAY. AFTER 04/12Z...EXPECT THIS SYSTEM TO RAPIDLY DECAY...AND WILL ADVERTISE SKIES AS BECOMING PARTLY CLOUDY DURING THE AFTERNOON IN THE CENTRAL/ SOUTHERN FORECAST AREA. THERE WILL BE SOME AFTERNOON INSTABILITY IN THIS REGION...AND WILL CONTINUE WITH A 50 POP. THE PASSAGE OF THE H5 S/W LOOKS TO CIRCULATE DRIER MID AND UPPER LVL AIR...AND WILL GO PARTLY CLOUDY FOR THE THIRD PERIOD. STILL... CANNOT RULE OUT SCATTERED SHOWERS AND THUNDERSTORMS AS DEEP NORTHWEST FLOW MAY ADVECT A WEAK DISTURBANCE OVER THE REGION. THURSDAY...LOOKS TO BE THE BEST SPATIAL COVERAGE FOR PRECIPITATION AS A STRONG COLD FRONT LOOKS TO GET INTO AND THROUGH THE FORECAST AREA. MUCH DRIER AND MORE STABLE AIR NORTH OF THE FRONT WILL FILTER IN...AND LOOKS TO SHUT OFF POP/S FOR MOST OF THE WEEKEND. AS FOR TEMPERATURES...A BLEND WAS USED WHERE MORE SIGNIFICANT DIFFERENCES WERE NOTED. FCSTID = 4 CHA 72 88 70 87 / 50 50 30 50 TYS 71 87 69 84 / 50 50 30 50 TRI 68 84 66 82 / 60 60 30 50 OQT 70 87 68 84 / 50 50 30 50 .MRX... NC...NONE. TN...NONE. VA...NONE. DM
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 2:03 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton | 42 min |
| Jul 3, 2:15 PM EDT | Severe Thunderstorm Warning | MRX | Knox | 30 min |
| Jul 3, 2:45 PM EDT | Flash Flood Warning | MRX | Carter | 3 hr |
| Jul 3, 2:57 PM EDT | Severe Thunderstorm Warning | MRX | Polk | 48 min |
Nearby
Flash Flood Warnings in Virginia, 2001Flash Flood Warnings in Tennessee, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.